LIVING WITH HIV/AIDS
How Can I Put on Pounds When Chemo Has Taken My Appetite?
I have both HIV and cancer which has lowered my CD4 count, though my viral load is undetectable. I'm going through chemotherapy and I also take Atripla (efavirenz/tenofovir/FTC), and the chemo distorts my appetite. What I can do to gain weight besides drinking nutritional shakes like Ensure and Boost?
What Are Some Common Mistakes of Testosterone Supplement Use?
I'm 50 years old and HIV positive. I've been using testosterone gel in hopes of building muscle and increasing my libido, but I'm not seeing the desired effects. What could be the problem?
Recently Diagnosed: What Do We Need to Know to Keep My Partner HIV Free?
I was diagnosed with HIV in February. My girlfriend of six years tested negative at the three- and six-month marks. She's my best friend, and I want to do everything I can to keep her from becoming HIV positive. We use condoms and lubricants every time we make love; but sometimes my gums bleed when I brush my teeth, which worries me when we kiss. Is there anything else we can do to keep her safe?
One-Time Slip-Up Between Positive Bottom and Negative Top: Should We Worry?
I'm HIV negative and my partner is HIV positive. We usually practice safer sex, but we were drunk a couple weeks ago and I topped him without a condom. He takes his Atripla (efavirenz/tenofovir/FTC) religiously and has an undetectable viral load. I've heard this lowers the risk that I'll become HIV positive, but how worried should I be?
BODY SHAPE CHANGES & HIV/AIDS
Severe Buttock Wasting: What Are My Options?
I'm an HIV-positive woman and I have no bum or hips left. My skin hangs and my bones stick out, and it's embarrassing. Are there treatments or exercises I can do to build up some muscle in my buttocks? I get New-Fill (Sculptra, poly-L-lactic acid) injections in my face -- can I get something similar in my bottom?
Is My CD4 Count Too Low for Me to Get Facial Fillers?
My insurance company, Kaiser Permanente in Oregon, is finally covering facial correction for lipoatrophy for HIVers on Medicare. However, one of Kaiser's criteria is that the fillers can only be given to people with CD4 counts above 300. Although my viral load is undetectable and I'm otherwise very healthy, my CD4 count is now under 300. I've been waiting for years for these treatments to be covered, so this has been distressing for me. Are there medical data that support Kaiser's CD4 count criteria?
If you had the chance to create your own World AIDS Day HIV awareness public service announcement (PSA), what would you say? What message would you want to get across?
Here's your chance to do just that -- and to win some cool prizes in the process!
You have until Nov. 10 to take part in TheBody.com's World AIDS Day 2010 Video PSA Contest. Read the rules and submit your video soon for a chance to change the way we talk about HIV -- and a chance to win an iPad or a Flip video camera!
Can I Switch Meds "Just" Because of Side Effects?
I've been HIV positive for a year and a half, and I started taking Atripla (efavirenz/tenofovir/FTC) six months ago. My CD4 count went up and my viral load dropped to undetectable, but the side effects -- fatigue and a sick feeling -- were too much for me. I switched to Epivir (lamivudine, 3TC), Norvir (ritonavir), Prezista (darunavir) and Viread (tenofovir). My CD4 count and viral load are still great, but now I'm having dizziness, constant headaches and tingling in my fingers. Every day these side effects seem to get worse. What are my options? Should I mention these effects to my doctor again, or should I just learn to live with them?
Marijuana and Magic Mushrooms: Any Interactions With HIV Meds?
I started taking Atripla (efavirenz/tenofovir/FTC) a year and a half ago with a CD4 count of 200 and a viral load of 30,000; my viral load is now undetectable and my CD4 count is in the 500s. I've been 100 percent adherent to my meds with no problems whatsoever. I don't drink much or use any other drugs, but I do smoke weed about once a week. I'm also considering a one-time-only dose of "magic shrooms." Are there any negative interactions between my HIV meds and these substances?
OTHER HEALTH ISSUES & HIV/AIDS
Is There a Link Between Erectile Dysfunction and High Cholesterol in HIVers?
I've been HIV positive since 1986 and on HIV medication since 1988. While I'm in excellent health, I've noticed over the years an increasing problem achieving erections. Very little has been written on the possible correlation between HIV meds and erectile dysfunction (ED), even though many men on HIV meds experience some form of ED. Since HIV meds tend to interfere with how the body processes cholesterol, and ED is primarily a problem with blood flow from clogged arteries, couldn't HIV meds be causing those clogged arteries -- and others as well? Could doctors be prescribing ED drugs as the solution to what could be an early marker for a potentially greater problem, like heart disease?
What Happens to HIVers When People Affected by Tuberculosis Stop Taking Preventive Meds?
Since tuberculosis (TB) is such a significant health threat for HIVers in many parts of the world, should it be considered a global public health issue when people go off TB preventive treatment for long periods of time?
UNDERSTANDING HIV/AIDS LABS
What Does an Elevated Lipase Level Mean?
I've been taking Epivir (lamivudine, 3TC), Sustiva (efavirenz, Stocrin) and Viread (tenofovir) for two years. My most recent lab test results show that my lipase level is 336. Why is my lipase level elevated? Does this mean I have a problem with my pancreas?
Could Recent Vaccinations Have Caused My Viral Load to Go Up?
I was recently diagnosed with HIV. My first lab tests were done two months ago -- my CD4 count was 439 and my viral load was 1,392. I just got my second round of tests done and my CD4 count went up to 519, but my viral load is now 5,337. All my other lab results are in the normal range. Before this last round of tests I also got shots for pneumonia, flu and hepatitis A. Could these have caused the rise in viral load?
More Questions About Understanding HIV/AIDS Labs:
A Message to HIVers From a Lifetime Survivor: Find the Positive Side!
(A recent post from the "Teens" board)
My name is Kathy and I'm 12. ... I'm good at a lot of things but love isn't one of them. It's really hard to find someone I can tell about myself. I was born with HIV -- they tell me that's why my CD4 levels aren't all that good. I've been taking meds from day 1 -- one word on that: NASTY ... but my mom keeps telling me that it's going to help me. ... I'm adopted and she doesn't have a clue about what I go through. ... Things don't go the way they're supposed to but we learn to get over it. Things happen for a reason -- I don't blame my real mom for giving me HIV -- in fact I love her for it ... it's made me who I am, it's a part of me. ... It's called being HIV positive, so just draw out the positives of it. I did! -- lilmisskathy
Click here to join this discussion, or to start your own!
To do this, you'll need to register with TheBody.com's bulletin boards if you're a new user. Registration is quick and anonymous (all you need is an e-mail address) -- click here to get started!
Can HIV Be Transmitted Through Human Bites?
About a month ago I got bitten by my assistant who's HIV positive. The skin on my finger tore when I pulled it out of his teeth, but he had no bleeding gums or sores in his mouth. Should I be worried about becoming HIV positive?
STRANGE BUT TRUE
Transmission by Trojan-Licking, Tea-Sipping Terrier?
My dog licked a used condom in the park. When we got home he drank tea out of a cup. Then my brother drank out of the same cup. My sister got the dog's saliva on her fingers and ate a sandwich. Could my brother and sister get infected with HIV this way?